Wisconsin, 2013

Hail in Wisconsin, May 31, 2013

May 31, 2013 · NWS GRB · 3 events in 1 county or zone

Thunderstorms developed in moist and unstable air ahead of an approaching front. Some of the storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in moist and unstable air ahead of an approaching front. Some of the storms produced large hail and strong wind gusts. The largest hail fell in Oneida County, where quarter to golf ball size hail fell in the Rhinelander area and quarter size hail fell near Lake Tomahawk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 4:29 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 31, 4:29 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT FRI MAY 31 2013

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND SATURDAY
ISSUED AT 233 PM CDT FRI MAY 31 2013

SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 10 PM FOR LOCATION
WEST AND NORTHWEST OF THE FOX VALLEY.

TEMPERATURES THIS AFTERNOON WERE IN THE 70S TO NEAR 80 WITH DEW POINTS
IN THE MIDDLE 50S NORTH TO THE LOWER TO MIDDLE 60S SOUTH. CONVECTION
DEVELOPED ACROSS MINNESOTA AND WESTERN WISCONSIN DURING THE PAST
HOUR. MODIFIED SOUNDINGS USING A CONSERVATIVE TEMP/DEW POINT OF
78/62 GAVE ME OVER 1500 J/KG OF CAPE. SPEED MAX EXPECTED TO CROSS
THE AREA LATER THIS AFTERNOON TO ENHANCE LIFT. MORE PROBLEMATIC IS
THE STEEP MID LEVEL LAPSE RATES AROUND 7-7.5 C/KM AND 0-6 KM SHEAR
OF 50 TO 70 KNOTS. A QUICK GLANCE AT SOME OF THE TORNADO PARAMETERS
WOULD SUGGEST THAT TORNADOES WOULD BE POSSIBLE ACROSS PORTIONS OF
CENTRAL AND NORTHEAST WISCONSIN. SHOWERS AND THUNDERSTORMS WILL
DIMINISH FROM WEST TO EAST LATER THIS EVENING AND OVERNIGHT.

UPPER TROUGH WILL SWING ACROSS THE AREA ON SATURDAY...BRINGING
INCREASING CHANCES FOR SHOWERS AND SOME THUNDERSTORMS AS THE DAY
WEARS ON. HIGHS WILL RANGE FROM THE MIDDLE TO UPPER 60S FAR NORTH
TO THE MIDDLE AND UPPER 70S SOUTH.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
ISSUED AT 233 PM CDT FRI MAY 31 2013

THE MAIN FCST CONCERNS INCLUDE PCPN TRENDS FOR THE END OF THE WEEKEND...
COOLER AND DRIER WEATHER AND FROST POTENTIAL FOR THE BEGINNING OF
THE WORK WEEK...AND INCREASING PCPN CHANCES AGAIN BY MIDWEEK.

A COLD FRONT WILL WORK ITS WAY THOUGH GRB CWA ON SATURDAY NIGHT...AS
AN UPPER LEVEL TROF MOVES THROUGH THE REGION. WILL CONTINUE TO MENTION
MID-RANGE CHANCE POPS OVER OUR SOUTHERN COUNTIES...AND LIKELY POPS
OVER THE NORTH...WHERE THE BEST LIFT AND SATURATION WILL OCCUR.
SOME LINGERING LIGHT SHOWERS ARE POSSIBLE INTO SUNDAY MORNING...BUT
DRY CONDITIONS AND DECREASING CLOUDS ARE ANTICIPATED BY AFTERNOON.

CANADIAN HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES SUNDAY NIGHT
INTO TUESDAY. EXPECT MIN TEMPS TO DROP INTO THE LOWER TO MIDDLE
30S ACROSS NORTH CENTRAL AND FAR NORTHEAST WI SUNDAY NIGHT AND
MONDAY NIGHT...LEADING TO FROSTY CONDITIONS THERE. WILL LIKELY
NEED FROST ADVISORIES OVER NORTHERN WI.

AS THE SFC HIGH SHIFTS EAST...PCPN CHANCES WILL INCREASE AGAIN INTO
MIDWEEK...AND LINGER INTO AT LEAST THURSDAY NIGHT. SOME THUNDER IS
POSSIBLE...ESPECIALLY FROM WEDNESDAY NIGHT INTO THURSDAY EVENING.

COOL TEMPERATURES...WITH HIGHS IN THE 60S...ARE EXPECTED FOR MOST
OF THE PERIOD...ALTHOUGH A SLIGHT MODERATING TREND MAY BRING
READINGS CLOSE TO NORMAL BY THE END OF THE NEXT WORK WEEK.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 435 PM CDT FRI MAY 31 2013

SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WEST CENTRAL AND
NORTHWEST WISCONSIN WILL TRY TO WORK ITS WAY INTO NORTH-CENTRAL
AND NORTHEAST WISCONSIN FOR THE REST OF THE AFTERNOON AND EARLY
EVENING HOURS. ACTIVITY IS EXPECTED TO BE MORE NUMEROUS NORTHWEST
AND WEST OF THE FOX VALLEY. SOME OF THE STORMS ARE EXPECTED TO
BE STRONG OR SEVERE THIS EVENING WITH DAMAGING WINDS...LARGE HAIL AND
VERY HEAVY RAIN. GUSTS OVER 50 KNOTS AND HAIL OVER 1 INCH ARE
POSSIBLE IN THE STRONGEST STORMS. ANY THUNDERSTORMS COULD PRODUCE
VERY HEAVY RAIN WITH VISIBILITIES BELOW ONE MILE...AND AT TIMES
COULD BE DOWN TO 1/4 TO 1/2 MILE IN THE HEAVIEST STORMS. SHOWERS
AND STORMS WILL BE ON THE WANE LATER THIS EVENING AND OVERNIGHT.
THERE WILL BE A LULL IN THE PRECIPITATION LATE TONIGHT/EARLY
SATURDAY MORNING BEFORE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS
AGAIN SATURDAY AFTERNOON AS UPPER TROUGH APPROACHES FROM THE WEST.

&&

.MARINE...
ISSUED AT 233 PM CDT FRI MAY 31 2013

WEB CAMS AND SATELLITE IMAGES CONTINUE TO SHOW DENSE FOG
ACROSS MUCH OF LAKE MICHIGAN AND ACROSS OUR NEAR SHORE WATERS.
DENSE MARINE FOG WILL CONTINUE THROUGH SATURDAY MORNING...AND
POSSIBLY INTO EARLY SATURDAY EVENING. THE DENSE FOG COULD LIFT FOR
A PERIOD OF TIME TONIGHT DUE TO TURBULENT MIXING IN AND NEAR
THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ACROSS MINNESOTA AND
WESTERN WISCONSIN WILL WORK ACROSS THE AREA LATE THIS AFTERNOON
AND EVENING. THERE IS A CHANCE OF SHOWERS AND POSSIBLY A
THUNDERSTORM AFTER MIDNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ON SATURDAY...ESPECIALLY DURING THE AFTERNOON HOURS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ECKBERG
LONG TERM......KIECKBUSCH
AVIATION.......ECKBERG
MARINE.........ECKBERG
Hazardous weather outlook, May 31, 2:10 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT FRI MAY 31 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
310 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM FOR LOCATIONS
WEST AND NORTHWEST OF THE FOX VALLEY.

SCATTERED THUNDERSTORMS...SOME WHICH ARE EXPECTED TO BE STRONG OR
SEVERE ARE EXPECTED DURING THE REST OF THE AFTERNOON INTO THE EVENING.
THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE WEST AND NORTHWEST OF
THE FOX VALLEY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREAT.
AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN. SOME OF THE STRONGER STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.

AREAS OF DENSE FOG WITH VISIBILITIES OF A QUARTER OF A MILE OR
LESS WILL CONTINUE AT TIMES NEAR LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN EXPECTED ON SATURDAY. SEVERE STORMS ARE
NOT ANTICIPATED AT THIS TIME. DENSE FOG IS EXPECTED TO LINER
NEAR LAKE MICHIGAN SATURDAY MORNING BEFORE GRADUALLY DISSIPATING
SATURDAY AFTERNOON.

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME.

FROST IS POSSIBLE EACH SATURDAY NIGHT AND SUNDAY NIGHT ACROSS
PARTS OF NORTH CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THE REST OF THE AFTERNOON
AND EVENING...ESPECIALLY NORTH AND WEST OF THE FOX VALLEY.

LMZ521-522-541>543-012015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
310 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES...ESPECIALLY THIS EVENING. A
FEW OF THE STORMS MAY CONTAIN GUSTY WINDS. DENSE MARINE FOG WITH
VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS AT TIMES WILL
CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

DENSE MARINE FOG WILL CONTINUE INTO SATURDAY BEFORE GRADUALLY
DISSIPATING LATER SATURDAY AFTERNOON. THUNDERSTORMS MAY POSE A
RISK FOR MARINERS...ESPECIALLY SATURDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

RE/TSK

In the hours before

Special weather statement, May 31, 12:09 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
109 PM CDT FRI MAY 31 2013

WIZ022-040-050-312015-
DOOR-KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...ALGOMA...TWO RIVERS
109 PM CDT FRI MAY 31 2013

...DENSE FOG WILL CONTINUE ALONG LAKE MICHIGAN INTO SATURDAY
MORNING...

AREAS OF DENSE FOG...WHICH WILL REDUCE VISIBILITIES TO LESS THAN A
QUARTER OF A MILE AT TIMES WILL CONTINUE ALONG LAKE MICHIGAN THROUGH
SATURDAY MORNING. WEB CAMS AT WASHINGTON ISLAND...KEWAUNEE AND
TWO RIVERS CONTINUE TO SHOW DENSE FOG ALONG THE COAST. IF YOU ARE
DRIVING NEAR LAKE MICHIGAN...ESPECIALLY ON HIGHWAY 42 IN KEWAUNEE
AND MANITOWOC COUNTIES...PLAN ON LOW VISIBILITIES AT TIMES. IF YOU
ENCOUNTER DENSE FOG...SLOW DOWN AND USE YOUR LOW BEAMS. THE DENSE
FOG MAY SPREAD FURTHER INLAND LATER TONIGHT.

ECKBERG
Special weather statement, May 31, 3:20 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
420 PM CDT FRI MAY 31 2013

WIZ005-010>013-018>021-312330-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA
420 PM CDT FRI MAY 31 2013

...STRONG OR SEVERE THUNDERSTORMS EXPECTED FOR THE REMAINDER
OF THE AFTERNOON INTO THE EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
ACROSS NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN LATE THIS AFTERNOON
OR EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
VILAS...ONEIDA...FOREST...LINCOLN AND LANGLADE COUNTIES.

WIZ030-035-036-312330-
MARATHON-WOOD-PORTAGE-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT
420 PM CDT FRI MAY 31 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
ACROSS WOOD...PORTAGE AND MARATHON COUNTIES LATE THIS AFTERNOON
OR EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
DOWNPOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

WIZ022-031-037>040-045-048>050-073-074-312330-
DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
420 PM CDT FRI MAY 31 2013

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN WILL TRY TO MOVE INTO NORTHEAST WISCONSIN
EARLY THIS EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL.

ECKBERG
Special weather statement, May 31, 4:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT FRI MAY 31 2013

WIZ010-018-312345-
LINCOLN-ONEIDA-
548 PM CDT FRI MAY 31 2013

...STRONG THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL WISCONSIN...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MEDFORD...MOVING NORTHEAST
AT 35 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN
PRICE...EASTERN TAYLOR AND NORTHWEST LINCOLN COUNTIES.

PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...AND BRIEF HEAVY DOWNPOURS
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW WOOD WILDLIFE AREA BY 555 PM CDT...
  TRIPOLI BY 620 PM CDT...
  WILLOW RESERVOIR BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Special weather statement, May 31, 5:12 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
612 PM CDT FRI MAY 31 2013

WIZ011>013-010000-
FLORENCE-FOREST-NORTHERN MARINETTE COUNTY-
612 PM CDT FRI MAY 31 2013

...STRONG THUNDERSTORM IN FAR NORTHEAST WISCONSIN...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARMSTRONG CREEK...MOVING NORTH AT 40 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FLORENCE BY 640 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Special weather statement, May 31, 5:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
618 PM CDT FRI MAY 31 2013

WIZ010-018-010000-
LINCOLN-ONEIDA-
618 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN LINCOLN COUNTY...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WILLOW RESERVOIR BY 645 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Local storm report, May 31, 5:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             8 N TOMAHAWK            45.58N 89.73W
05/31/2013  M0.25 INCH       ONEIDA             WI   TRAINED SPOTTER

            HEAVY RAINFALL ALSO.

&&

SAC

The radar

The Marquette radar (KMQT), 176 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Oneida

When
May 31, 5:35 PM CST
Where
Oneida County, 0.84 mi SE of Lake Tomahawk
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -89.590

Thunderstorms produced quarter size hail near Lake Tomahawk.

Hail, Oneida

When
May 31, 5:58 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.630, -89.410

Thunderstorms produced quarter size hail at Rhinelander.

Hail, Oneida

When
May 31, 6:02 PM CST
Where
Oneida County, 3.12 mi NNE of Rhinelander
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.670, -89.390

Thunderstorms produced golf ball size hail on County Highway W northeast of Rhinelander.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444989, 444990, 444992.